Alert archive / South Dakota / Flash Flood Warnings in 2002
Flash Flood Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Aug 8, 2002, 4:00 PM MDT for Lawrence County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2002, 4:00 PM MDT (22:00 UTC)
- Expired
- Aug 8, 2002, 8:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Lawrence County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KUNR 082200 FFWRAP SDC081-090200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 400 PM MDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 800 PM MDT * AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH A HISTORY OF PRODUCING UP TO AN INCH OF RAIN WERE PUSHING INTO LAWRENCE COUNTY. * FORECAST INFORMATION...THE STORMS PUSHING INTO LAWRENCE COUNTY ARE CAPABLE OF PRODUCING FLASH FLOODING...ESPECIALLY IN AREAS BURNED BY FOREST FIRES. THIS INCLUDES WHISTLERS...HOSPITAL AND SPRUCE GULCHES IN THE DEADWOOD AREA. FLASH FLOODING IS IMMINENT OR OCCURRING. TAKE IMMEDIATE ACTION TO PROTECT YOUR LIFE AND PROPERTY IF YOU LIVE ALONG A STREAM OR CREEK IN THESE AREAS. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND LAT...LON 4462 10355 4414 10357 4414 10407 4459 10409 T. MURPHY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:55 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 8, 1:55 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT THU AUG 8 2002 ...SEVERE THUNDERSTORM WATCH ENTIRE AREA EXCEPT CAMPBELL COUNTY WYOMING THIS EVENING... VIGOROUS PACIFIC SHORT WAVE MOVING INTO THE NORTHERN PLAINS THIS AFTERNOON WILL CONTINUE TO PRODUCE INTENSE THUNDERSTORM ACTIVITY AS IT MOVES OUT OF SOUTHERN MONTANA INTO NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. FORECAST HODOGRAPHS INDICATE A PREFERENCE FOR LINEAR ORGANIZATION...STRONG WINDS AND LARGE HAIL. THE WINDS ARE OF PARTICULAR CONCERN FOR NWRN SD...N AND NE OF THE BLACK HILLS...SINCE THE SHORT WAVE WILL CONTRIBUTE 50+ MPH WIND SPEEDS TO THE MID LEVELS OF THE ATMOSPHERE ACROSS WRN SD BY MIDNIGHT. SEVERE WEATHER OPERATIONS IN PROGRESS AT UNR. ONLY MINOR ADJUSTMENTS WERE MADE TO LATER PERIODS OF THE PACKAGE. A SOMEWHAT UNSTABLE NW FLOW WILL KEEP THE WEATHER MODERATELY ACTIVE THROUGH THE END OF THE WEEK...THEN LARGE SCALE SUBSIDENCE AND DRY AIR WILL PROVIDE A RESPITE FROM MIDDAY SATURDAY THROUGH SUNDAY. SUMMERTIME HEATING AND A WEAK MID LEVEL SHORT WAVE WILL PRODUCE SOME WEATHER MON AND TUE...WITH FAIR SKIES DOMINATING WED AND THU. .UNR...NONE. CARPENTER
In the hours before
Local storm report, Aug 8, 11:31 AM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 AM MDT THU AUG 08 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 3 NW FAIRPT SD 65 MPH TSTM GUST
08/07/02 MEADE REPORTED BY PUBLIC.
1000 PM 1 S REVA SD MPH TSTM GUST
08/07/02 HARDING EVENT DURATION 30
MINUTES. REPORTED BY
STORM SPOTTER.
1003 PM ZEONA SD 70 MPH TSTM GUST
08/07/02 PERKINS REPORTED BY PUBLIC.
1030 PM PRAIRIE CITY SD 60 MPH TSTM GUST
08/07/02 PERKINS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:44 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 46 min |
| Aug 7, 9:39 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 51 min |
| Aug 7, 9:53 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 67 min |
| Aug 8, 1:12 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 48 min |
| Aug 8, 2:09 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 66 min |
| Aug 8, 3:01 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 59 min |
| Aug 8, 3:16 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 59 min |
| Aug 8, 3:21 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 54 min |
| Aug 8, 3:50 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 55 min |
| Aug 8, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| Aug 8, 4:18 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 57 min |
| Aug 8, 5:15 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 8, 5:39 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 51 min |
| Aug 8, 5:43 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Ziebach | 47 min |
Nearby
Flash Flood Warnings in South Dakota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.